Jump to content

zoomzoom: Question about stopping Elavil


zoomzoom

Recommended Posts

I have taken 25 mg of Elavil / Amitriptyline for only 4 days and want to discontinue it. I'm wondering if you think it is okay to stop it abruptly or should I do a brief taper?  I don't know if I will experience any withdrawal symptoms after only 4 days if I stop cold turkey? My feeling is that I won't, but I'm not sure...

 

Any ideas please?

Link to comment
  • Moderator

Hi zoomzoom-- welcome to the group. Have you been on any other types of ADs and just switched to the Elavil, or is this your first experience with this sort of drug?  

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment

I have taken 25 mg of Elavil / Amitriptyline for only 4 days and want to discontinue it. I'm wondering if you think it is okay to stop it abruptly or should I do a brief taper?  I don't know if I will experience any withdrawal symptoms after only 4 days if I stop cold turkey? My feeling is that I won't, but I'm not sure...

 

Any ideas please?

 

You can stop it abruptly if you've only been on it for 4 days.  If you really want to play it safe you can reduce your dose by 50% each day for a couple of days just to minimize any issues.   It takes a couple of weeks before you need to taper the stuff, in most people.  There's a very good chance you're going to be just fine if you suddenly stop taking it at this point.   Sure you might feel a bit off if you suddenly stop taking it - there's always that possibility - but I don't think your brain has undergone any significant neuroadaptations in 4 days.  Not yet.  In a few more days or a week, and there will be changes that have taken place that will take a long time to reverse - but you'll likely be just fine.

 

I could be wrong, but that's what I'd do if I was on a trycliclic for 4 days.  You're wise for stopping it so soon.

Link to comment
  • Moderator Emeritus

Welcome zoomzoom,

 

I was pretty much going to write what oskcajga just wrote, but he beat me to it :)

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to comment

Thank you for your responses. I didn't take the stuff last night and won't take it again. I'm feeling fine today without dose #5 so I think everything's fine.

 

Elavil caused some heavy duty side effects! (even that soon!)

 

Good luck to all of you. Time heals.

 

:)

Link to comment
  • Member

I haven't been on any other antidepressant for about 10 months.

 

Stopping and starting any antidepressant comes with its own set of risks no matter how long or short the time period it was ingested.

 

If you need any help, you know where to find us.

 

It will be hard to tell if stopping elavil causes any problems if you have been starting and stopping ADs in the past as a matter of course. You did not reveal any of your previous history in your initial post.

What happened and how I arrived here: http://survivingantidepressants.org/index.php?/topic/4243-cymbaltawithdrawal5600-introduction/#entry50878

 

July 2016 I have decided to leave my story here at SA unfinished. I have left my contact information in my profile for anyone who wishes to talk to me. I have a posting history spanning nearly 4 years and 3000+ posts all over the site.

 

Thank you to all who participated in my recovery. I'll miss talking to you but know that I'll be cheering you on from the sidelines, suffering and rejoicing with you in spirit, as you go on in your journey.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy